Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 13, 2021Montgomery County, Pulaski County, City of Radford, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 13, 2021, 2:09 PM EDT for Montgomery County, Pulaski County, City of Radford, Virginia. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2021, 2:09 PM EDT (18:09 UTC)
Expired
Jul 13, 2021, 2:45 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA

Counties City of Radford, VA, Montgomery County, VA, Pulaski County, VA

The radar

The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 2:50 PM EDTHAIL 0.71 Wnw Blacksburg, VA
Jul 13, 2:54 PM EDTTSTM WND DMG1 Sse Blacksburg, VATREE DOWN BLOCKING ROAD, NEAR INTERSECTION OF HOUSTON AND HARRELL STREET.
Jul 13, 2:54 PM EDTHAIL 0.71 Wsw Blacksburg, VAAT 460 AND PRICES FORK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS81 KRNK 131809
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
209 PM EDT Tue Jul 13 2021

VAZ011-013-014-131845-
Giles-Pulaski-Montgomery-
209 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI...SOUTHERN 
GILES AND WESTERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

At 208 PM EDT, a strong thunderstorm was located over Claytor Lake
State Park, or near Dublin, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Dublin...
Newport...
and Claytor Dam.

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3696 8079 3718 8074 3734 8046 3711 8028
TIME...MOT...LOC 1808Z 237DEG 20KT 3709 8065 

$$

WP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 11:52 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 13, 11:52 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1152 AM EDT Tue Jul 13 2021

.SYNOPSIS...
A typical summertime weather pattern will persist the next
several days with scattered mainly afternoon and evening showers
and thunderstorms. The main focus for showers will be over the
mountains. The airmass will remain hot and humid overall.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1150 AM EDT Tuesday...

Minor changes to the forecast for today. It will be hot and
humid and scattered showers and thunderstorms will erupt again
for the afternoon hours.

As of 400 AM EDT Tuesday...

Marginal risk for severe weather and excessive rainfall today
along and west of the Blue Ridge.

Forecast area resides within deep moist southwest flow, caught
between a Bermuda High to our east and an upper level trough
which is slowly lifting northeast through the OH Valley and
Great Lakes Region. Wind flow surface and aloft is from the
southwest. Concern today is for showers/storms to develop over
the mountains with potential to train/develop over some of the
same areas which have received rain the last several days.
Convergence within this regime seems to favor the North Carolina
High Country...up through the Grayson Highlands and western NRV
and SW-NE oriented ridge lines along the VA/WV border. It is
this corridor where pockets of excessive rainfall may occur with
potential for poor drainage flooding...localized rain amounts
of 1-3 inches within the strongest storm cells. The more robust
cores will also favor wet microbursts. Mean wind is from 210 at
20 kts so storms should be transient and channeled mainly along
the spine of the Appalachians. There is a slight chance storms
may get nudged east of the mountains into the piedmont late in
the afternoon, but expecting the Bermuda High to hold its ground
and limit the eastward extent of the thunderstorm threat.

Toasty temperatures are expected again today, especially east of
the Blue Ridge where more sun and less cloud cover is expected.
Looking at highs to reach the lower 90s for the piedmont. A
repeat performance of warmth and mugginess is expected tonight,
temperatures remaining above 70 in the piedmont...lower to mid
60s in the mountains.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 400 AM EDT Tuesday...

Continued warm and muggy conditions for the second half of this
workweek...

For Wednesday, upper level troughing across the Mississippi Valley
will fill just as an upper level ridge over the Atlantic will extend
westward across the southeast and lower mid-Atlantic states. Warmer
temperatures aloft within the ridge will add greater stability to
the atmosphere, making for only widely scattered and rather brief
showers and thunderstorms during the afternoon and evening.

Thursday will remain dry for most areas, with any showers or storms
that do develop with afternoon heating expected to be isolated to
widely scattered and disorganized.

By Friday morning, upper level ridging will begin to retreat to the
southeast as another broad trough and associated surface cold front
approach from the Midwest/Great Lakes region. Deeper moisture will
begin to pool along the central Appalachains ahead of this front,
increasing the coverage and intensity of afternoon showers and
storms. Believe coverage will still be of the in-and-out, hit-and-
miss variety, but with a greater potential for locally heavy rain.
Most of this activity will fizzle by midnight Saturday with the loss
of daytime heating, but won't rule out some activity persisting
through the overnight hours.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 400 AM EDT Tuesday...

The weekend is looking wet as a cold front approaches...

Confidence is increasing for widespread showers and thunderstorms
for the weekend as deep moisture pools ahead of a cold front sinking
southward from the Great Lakes region. Precipitable water values
across our area will rise into the 1.8 to 2.1 inch range, indicating
enough moisture to support pockets of heavy rainfall. Strong
afternoon heating will also support storms capable of producing
rainfall rates of 2 to 4 inches per hour, in addition to the
possibility of locally damaging winds.

The cold front is expected to make steady southward progress toward
the Ohio River Valley on Saturday, and move across our area Sunday,
albeit showing signs of slowing. Weather forecast models suggest
that the front will move south of our area by Monday, however will
have to stay vigilant for the possibility that the front will
instead stall across our area, maintaining a focus for continued
locally heavy rainfall heading into the next work week. Additional
considerations are discussed in the Hydrology section below.

Confidence in the above weather scenario is moderate to high.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
As of 1150 AM EDT Tuesday...

Conditions will primarily be VFR through the 24 hour valid TAF
period.

Scattered afternoon and evening thunderstorms will result in
local MVFR, mainly over the mountains between 17Z-23Z.

Wind flow is from the southwest. Surface speeds under 5kts
favored through 14Z, then increase into the 5-10kt range
between 13Z-23Z before decreasing again tonight.

Patchy IFR/LIFR fog/status will develop within the deeper
mountain valleys between 11-13Z Wed.

Confidence in forecast parameters = High.

Extended Aviation Discussion...

Daily Sub-VFR afternoon and evening showers and thunderstorms
look to continue for the Wednesday through Friday timeframe.
Thunderstorm activity will mainly be confined to the mountains
through Wednesday as ridging and subsidence aloft resides east
of the Blue Ridge. A frontal boundary may bring more widespread
heavier rainfall for the weekend.

&&

.HYDROLOGY...
As of 1250 PM EDT Monday...

In addition to simply having the front moving slowly over our region
during the weekend as a focus for convection, there are a few more
factors that are contributing to the locally heavy rainfall concern.

(1)Precipitable water values for the area of the KRNK sounding
location are forecast to be between the SPC Sounding Climatology 90
percent moving average line and the Daily Max moving average line
for the 17th and 18th of July, attesting to how moisture laden the
atmosphere will be.

(2)NAEFS Standardized Anomalies for PW offer a solution that places
the area immediately near the suspected location of the cold front
to be plus one sigma, yet another hint towards above normal rainfall
for the weekend.

(3) Vector orientation of the 850mb-300mb bulk shear off the GFS
offers a front-parallel orientation that would support training of
showers and storms along the front. Training yields increased heavy
rain potential.

(4) Low level (850mb) moisture advection will be slightly on the
positive side.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM/SH
SHORT TERM...NF
LONG TERM...NF
AVIATION...PM
HYDROLOGY...DS
Hazardous weather outlook, Jul 13, 4:39 AM EDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
439 AM EDT Tue Jul 13 2021

NCZ005-006-VAZ044>047-058-059-140845-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
439 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong storms with damaging winds are possible Wednesday.

Pockets of heavy rain this upcoming weekend could yield localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-004-019-020-VAZ032>035-043-140845-
Surry-Stokes-Wilkes-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry-
439 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Isolated strong to severe storms with damaging winds are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong storms with damaging winds are possible Wednesday.

Pockets of heavy rain this upcoming weekend could yield localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-140845-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
439 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for severe storms this afternoon and
evening. Main threat is damaging wind gusts. There is also a
marginal risk for excessive rainfall which may result in localized
flooding.

Isolated strong to severe storms with damaging winds are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong storms with damaging winds are possible Wednesday.

Pockets of heavy rain this upcoming weekend could yield localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 2:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
209 PM EDT Tue Jul 13 2021

VAZ011-013-014-131845-
Giles-Pulaski-Montgomery-
209 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI...SOUTHERN
GILES AND WESTERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD...

At 208 PM EDT, a strong thunderstorm was located over Claytor Lake
State Park, or near Dublin, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Dublin...
Newport...
and Claytor Dam.

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3696 8079 3718 8074 3734 8046 3711 8028
TIME...MOT...LOC 1808Z 237DEG 20KT 3709 8065

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:37 PM EDTSevere Thunderstorm WarningRNKMontgomery38 min
Jul 13, 3:14 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke46 min
Jul 13, 3:41 PM EDTSpecial Weather StatementRNKWythe34 min
Jul 13, 3:46 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington29 min
Jul 13, 4:00 PM EDTSpecial Weather StatementRNKBotetourt30 min
Jul 13, 4:04 PM EDTSevere Thunderstorm WarningRNKBotetourt41 min
Jul 13, 4:33 PM EDTSpecial Weather StatementRNKPulaski42 min
Jul 13, 5:03 PM EDTSpecial Weather StatementRNKPulaski42 min
Jul 13, 5:21 PM EDTSpecial Weather StatementRNKWythe39 min
Jul 13, 6:00 PM EDTSpecial Weather StatementRNKAlleghany45 min
Jul 13, 6:36 PM EDTSpecial Weather StatementRNKBath39 min
Jul 13, 6:53 PM EDTSpecial Weather StatementRNKSmyth52 min
Jul 13, 7:40 PM EDTSpecial Weather StatementRNKWythe50 min
Jul 13, 6:21 PM EDTSpecial Weather StatementRNKGreenbrier39 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.